A B.C. emergency room doctor is warning about the dangers of abusing nitrous oxide (N2O), after a young woman turned up at a Richmond, B.C. hospital suffering from hallucinations.
Nitrous oxide, commonly known as laughing gas, is commonly available at retail outlets in small canisters known as “whippits,” used to pressurize whipped cream dispensers.
N2O is also used in medical and dental settings as anesthesia and sedative because of the dissociative state it produces.
The case study was published in the B.C. Medical Journal this month by ER physician Dr. Matthew Kwok and pharmacists Jane de Lemos and Epid Mazen Sharaf.
The study looks at the case of a 20-year-old woman who presented at the Richmond Hospital emergency room suffering visual and auditory hallucinations.
The woman had no history of mental illness or psychosis, but admitted to using N2O daily to get high, and said she had recently increased her usage.
The study said an assessment by a psychiatrist, a neurologist and an addictions medicine specialist determined her psychosis was the result of drug use.
“We’re seeing patients in the emergency department with drug-induced psychosis and neurological effects who’ve inhaled nitrous oxide,” said Dr. Kwok.
“People become addicted to this drug, and its non-medical use can be extremely dangerous.”
“Whippits” are easy to buy at retail stores, with no restrictions on age, quantity or intended use.
Kwok says access to the product should be restricted, with new safeguards implemented to reduce potential harm.
When Kwok and his team tried to report the woman’s case, they also discovered there is no central agency tracking N2O overdoses in the country.
“Our research shows very few reported cases, in part because the nitrous oxide comes from a product marketed for whipping cream and an adverse report would only be accepted if the canister itself was faulty,” he said.
He added that officials need to educate the public about the potential dangers of abusing the substance.
And he said health workers also need to be made aware that patients presenting with symptoms could be suffering from N2O intoxication.